Utah, 2005

Heavy Snow in Utah, February 14 to 16, 2005

February 14 to 16, 2005 · NWS SLC · 6 events in 6 counties and zones

Bands of heavy snow developed along the Wasatch Front, creating very messy driving conditions in Salt Lake, Utah and Davis counties and the adjacent mountains. The nearly stationary bands of snow resulted in a wide range of accumulation over relatively short distances.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Bands of heavy snow developed along the Wasatch Front, creating very messy driving conditions in Salt Lake, Utah and Davis counties and the adjacent mountains. The nearly stationary bands of snow resulted in a wide range of accumulation over relatively short distances. Some specific snowfall amounts (in inches) were, Alta (UDOT) and Brighton Loop 23, Solitude 22, Sundance 19, Park City Mtn, Snowbird and Spruces 18, The Canyons and Snowbasin 14, Springville, Kimball Jct, and Laketown 9, Upper Millcreek and Payson 8, Spanish Fork 7, and 6 inches at North Salt Lake, Cottonwood Heights, Fort Union, and South Jordan. 5 Inches fell at Centerville, Val Verde, Coalville, Logan, Morgan and Tooele. 4 inches were reported at Layton Bench, Deer Creek Dam, Grantsville, Heber City, Provo and Randolph, with the Salt Lake City Avenues and Farmington reporting 3 inches. 2-inch amounts occurred at Salt Lake City Airport, South Ogden, Brianhead and Brigham City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 14, 8:55 PM MST, 5 minutes earlier.

Area forecast discussion, Feb 14, 8:55 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
855 PM MST MON FEB 14 2005

.SYNOPSIS...A COLD FRONT WILL MOVE SLOWLY SOUTH INTO CENTRAL UTAH
TONIGHT THEN STALL ACROSS SOUTHERN UTAH TUESDAY. THE FRONT WILL MOVE
BACK NORTH AS A WARM FRONT TUESDAY NIGHT THROUGH WEDNESDAY WITH A
MOIST SOUTHWEST FLOW EXPECTED THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...BANDS OF PRECIP CONTINUE ACROSS NORTHERN UT THIS EVE
BUT WE HAVE BEEN HAVING A HARD TIME GETTING THE AIRMASS COLD ENOUGH
FOR SNOW TO THE VALLEY FLOORS SOUTH OF ABOUT OGDEN. A NEW BAND HAS
REFORMED ACROSS THE FAR NORTH AND EXPECT SNOW TO REDEVELOP IN THOSE
AREAS THEN WIND DOWN BY ABOUT MIDNIGHT. THE SOUTHERN BAND LAYS ACROSS
SALT LAKE AND UTAH COUNTIES THEN WESTWARD ACROSS SOUTHERN TOOELE
COUNTY LAYING JUST TO THE NORTH OF THE SURFACE COLD FRONT. THIS BAND
IS FORECAST TO BECOME THE MAIN FEATURE OVERNIGHT AND SHOULD KEEP
PRECIP GOING FROM ABOUT DAVIS COUNTY SOUTH TO JUAB COUNTY...THAT
SHIFTS SLOWLY SOUTHWARD WITH THE FRONT TAKING THE FOCUS OF THE
HEAVIEST PRECIP ALONG WITH IT. THE MODELS DO SHOW AIRMASS FINALLY
COOLING ENOUGH FOR VALLEY SNOW IN THIS BAND BY MIDNIGHT. SNOW WILL
BE ENDING FROM THE NORTH EARLY TUE BUT SHOULD DEPOSIT AT LEAST
ADVISORY LEVEL AMOUNTS OVER THE CENTRAL AND SOUTHERN WASATCH FRONT.

BAND CONTINUES TO SHIFT SOUTH TUE MORNING ENDING UP ACROSS CENTRAL
UT BY MIDDAY...THEN IT BREAKS UP BY AFTERNOON AS THE COLD AIR RIDES
EAST INTO THE PLAINS AND BAROCLINICITY WEAKENS.

STILL LOOKS LIKE THE OLD FRONT LIFTS BACK NORTHWARD AS A WARM FRONT
TUE NIGHT/WED ACCOMPANIED BY ANOTHER ROUND OF PRECIP THEN A MOIST
AND RELATIVELY MILD SOUTHWEST FLOW SETS UP AND PERSISTS THROUGH THE
REMAINDER OF THE WEEK.

CURRENT FORECASTS PROPERLY ADDRESSES RAIN/SNOW ISSUE AND WILL LEAVE
EVERYTHING...INCLUDING WINTER WEATHER HIGHLIGHTS...AS IS FOR NOW.
WILL LIKELY ISSUE AN UPDATE LATER WHEN HEAVY SNOW WARNING FOR THE FAR
NORTHERN ZONES IS SCHEDULED TO EXPIRE AND WILL REASSESS THE SITUATION
AT THAT TIME.

&&

.AVIATION...TIMES FOR HEAVIEST PRECIPITATION LOOK TO BE 04-10Z AND
AGREES WELL WITH BANDING MOVING ACROSS THE SOUTHERN PART OF THE
GREAT SALT LAKE.  30% CHANCE THE AREA MAY JUST SEE RAIN OR RAIN/SNOW
MIX, BUT IT IS VERY LIKELY THE AREA WILL SEE SNOW AFTER 06Z.
SUBSIDENCE BEGINS TO BUILD IN AFTER 14Z...SO AFTER 10Z PRECIPITATION
SHOULD BECOME SHOWERY WITH A 30% CHANCE OF ADDITIONAL SNOW SHOWERS.
LAKE ENHANCEMENT CAN BE RULED OUT AS TEMPERATURE DIFFERENCE BETWEEN
LAKE AND 700 MB SHOULD NOT BE FAR ENOUGH APART.  AFTER THE ONSET OF
SUBSIDENCE ALOFT...THERE IS A 20% CHANCE THAT THE AREA MAY SEE MVFR
CONDITIONS CONTINUE THROUGH 18Z WITH CLEARING THEREAFTER.  FOG
FORMATION IS NOT EXPECTED AT THIS TIME FOR TUESDAY EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...WINTER WEATHER PRODUCTS IN EFFECT THROUGH TONIGHT...SEE
     SLCWSWSLC.
WY...WINTER STORM WARNING IN EFFECT THROUGH TONIGHT...SEE
     SLCWSWSLC.
ID...HEAVY SNOW WARNING THROUGH THIS EVENING...SEE
     SLCWSWSLC.

&&

WILENSKY/HALL
Hazardous weather outlook, Feb 14, 4:35 AM MST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 AM MST MON FEB 14 2005

IDZ024-025-UTZ001>004-006>010-WYZ021-151300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
435 AM MST MON FEB 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH...EXTREME
SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

A VERY SLOW MOVING COLD FRONT WILL SLIDE SOUTH ACROSS THE AREA
TODAY. IT WILL BE ACCOMPANIED BY AREAS OF HEAVY SNOW.  A SECOND
BAND OF HEAVY SNOW IS EXPECTED TO DEVELOP BETWEEN ABOUT OGDEN AND
THE SOUTHERN PORTION OF THE SALT LAKE VALLEY THIS EVENING AND
CONTINUE MUCH OF TONIGHT. A VARIETY OF WARNINGS AND ADVISORIES ARE
IN EFFECT. SEE SLCWSWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE PERIODS. NO EXCESSIVE
PRECIPITATION IS EXPECTED THROUGH THURSDAY.  THERE IS A RISK OF
HEAVY RAIN AND SNOW FRIDAY THROUGH THE WEEKEND.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
NATIONAL WEATHER SERVICE.

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
February 14, 9:00 PM MST to February 16, 9:00 AM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
February 14, 9:00 PM MST to February 16, 9:00 AM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Nw Cache

When
February 14, 9:00 PM MST to February 16, 9:00 AM MST
Where
Nw Cache forecast zone
Reported by
BROADCAST MEDIA

Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis

When
February 14, 9:00 PM MST to February 16, 9:00 AM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, W Utah T X Nw/P X E Juab

When
February 14, 9:00 PM MST to February 16, 9:00 AM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
February 14, 9:00 PM MST to February 16, 9:00 AM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441475, 5441476, 5441477, 5441478, 5441479, 5441480.